Pricing American options for jump diffusions by iterating optimal stopping problems for diffusions

Original Article

Abstract

We approximate the price of the American put for jump diffusions by a sequence of functions, which are computed iteratively. This sequence converges to the price function uniformly and exponentially fast. Each element of the approximating sequence solves an optimal stopping problem for geometric Brownian motion, and can be numerically computed using the classical finite difference methods. We prove the convergence of this numerical scheme and present examples to illustrate its performance.

Keywords

Pricing derivatives American options Jump diffusions Barrier options Finite difference methods 

References

  1. Aitsahlia F, Runnemo A (2007) A canonical optimal stopping problem for American options under a double-exponential jump-diffusion model. J Risk 10: 85–100CrossRefGoogle Scholar
  2. Almendral A, Oosterlee C (2007) On American options under the variance gamma process. Appl Math Finance 14(2): 131–152MATHCrossRefMathSciNetGoogle Scholar
  3. Amin KI (1993) Jump diffusion option valuation in discrete time. J Finance 48: 1833–1863CrossRefGoogle Scholar
  4. Andersen L, Andreasen J (2000) Jump-diffusion processes: volatility smile fitting and numerical methods for option pricing. Rev Derivatives Res 4(3): 231–262CrossRefGoogle Scholar
  5. Barone-Adesi G, Whaley RE (1987) Efficient analytic approximation of American option values. J Finance 42: 301–320CrossRefGoogle Scholar
  6. Bayraktar E (2008) A proof of the smoothness of the finite time horizon American put option for jump diffusions. SIAM J Control Optim (to appear). Available at http://arxiv.org/abs/math.OC/0703782
  7. Bayraktar E, Xing H (2008) Analysis of the optimal exercise boundary of American options for jump diffusions. Technical report, University of Michigan. Available at http://arxiv.org/abs/0712.3323
  8. Brennan MJ, Schwartz ES (1977) The valuation of American put options. J Finance 32(2): 449–462CrossRefMathSciNetGoogle Scholar
  9. Cont R, Voltchkova E (2005) A finite difference scheme for option pricing in jump diffusion and exponential Lévy models. SIAM J Numer Anal 43(4): 1596–1626MATHCrossRefMathSciNetGoogle Scholar
  10. Cont R, Tankov P (2004) Financial modelling with jump processes. Chapman & Hall/CRC Financial Mathematics Series. Chapman & Hall/CRC, Boca Raton, FLGoogle Scholar
  11. d’Halluin Y, Forsyth PA, Labahn G (2004) A penalty method for American options with jump diffusion processes. Numerische Mathematik 97(2): 321–352MATHCrossRefMathSciNetGoogle Scholar
  12. d’Halluin Y, Forsyth PA, Vetzal KR (2005) Robust numerical methods for contingent claims under jump diffusion processes. IMA J Numer Anal 25(1): 87–112MATHCrossRefMathSciNetGoogle Scholar
  13. Hirsa A, Madan D (2004) Pricing American options under variance gamma. J Comput Finance 7(2): 63–80Google Scholar
  14. Kenneth RJ, Jaimungal S, Surkov V (2008) Fourier space time stepping for option pricing with Lévy models. J Comput Finance (to appear)Google Scholar
  15. Jaillet P, Lamberton D, Lapeyre B (1990) Variational inequalities and the pricing of American options. Acta Applicandae Mathematicae 21(3): 263–289MATHCrossRefMathSciNetGoogle Scholar
  16. Kou SG, Petrella G, Wang H (2005) Pricing path-dependent options with jump risk via laplace transforms. Kyoto Econ Rev 74: 1–23Google Scholar
  17. Kou SG, Wang H (2004) Option pricing under a double exponential jump diffusion model. Manage Sci 50: 1178–1192CrossRefGoogle Scholar
  18. Merton RC (1976) Option pricing when the underlying stock returns are discontinuous. J Financ Econ 3: 125–144MATHCrossRefGoogle Scholar
  19. Metwally SAK, Atiya AF (2003) Fast monte carlo valuation of barrier options for jump diffusion processes. In: Proceedings of the computational intelligence for financial engineering, pp 101–107Google Scholar
  20. Wilmott P, Howison S, Dewynne J (1995) The mathematics of financial derivatives. Cambridge University Press, Cambridge, A student introductionGoogle Scholar
  21. Yang C, Jiang L, Bian B (2006) Free boundary and American options in a jump-diffusion model. Eur J Appl Math 17(1): 95–127MATHCrossRefMathSciNetGoogle Scholar
  22. Young DM (1971) Iterative solution of large linear system. Academic Press, New YorkGoogle Scholar
  23. Zhang XL (1997) Valuation of American options in a jump-diffusion model. In: Numerical methods in finance. Publ. Newton Inst. Cambridge University Press, Cambridge, pp 93–114Google Scholar

Copyright information

© Springer-Verlag 2008

Authors and Affiliations

  1. 1.Department of MathematicsUniversity of MichiganAnn ArborUSA

Personalised recommendations